Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 267, NWS Springfield, MO

August 9, 2018Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Aug 9, 2018, 2:52 PM CDT for Cherokee County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 2:52 PM CDT (19:52 UTC)
Expired
Aug 9, 2018, 3:30 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cherokee County, KS

The radar

The Springfield radar (KSGF), 123 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WUUS53 KSGF 091952
SVRSGF
KSC021-092030-
/O.NEW.KSGF.SV.W.0267.180809T1952Z-180809T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
252 PM CDT THU AUG 9 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Eastern Cherokee County in southeastern Kansas...

* Until 330 PM CDT.

* At 252 PM CDT, a severe thunderstorm was located near Scammon, or
  near Columbus, moving south at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Baxter Springs...                 Columbus...
  Galena...                         Weir...
  Lowell...                         Scammon...
  Treece...                         Roseland...
  Neutral...                        Riverton...
  Lawton...                         Carona...
  Skidmore...                       Stippville...
  Crestline...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3731 9488 3731 9463 3700 9464 3700 9489
TIME...MOT...LOC 1952Z 357DEG 7KT 3723 9477 

HAIL...0.75IN
WIND...60MPH
 
$$

DSA
1 follow-up statement
926 
WWUS53 KSGF 092023
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
323 PM CDT THU AUG 9 2018

KSC021-092033-
/O.EXP.KSGF.SV.W.0267.000000T0000Z-180809T2030Z/
Cherokee KS-
323 PM CDT THU AUG 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEROKEE COUNTY WILL
EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3731 9488 3731 9463 3700 9464 3700 9489
TIME...MOT...LOC 2023Z 357DEG 7KT 3717 9477 

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:55 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 9, 11:55 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1155 AM CDT Thu Aug 9 2018

.SHORT TERM...(Today and tonight)
Issued at 229 AM CDT Thu Aug 9 2018

A surface front is currently situated from southeast Missouri into
southwest Arkansas. In the upper levels...a ridge was situated
over the Rockies with a longwave trough over the northeast states
and a short wave currently moving into the middle Mississippi
valley.

The surface front will continue to meander southward today and be
situated across southern Arkansas by late tonight. Afternoon and
evening showers and thunderstorms will again be possible but will
again be confined to the southern and western sections of the
forecast area.

Patchy fog will also possible early this morning especially in
areas that received rain on Wednesday.  Temperatures this
afternoon should range from the mid 80s in southcentral Missouri
which will see a few more clouds to the lower 90s over western
Missouri and extreme southeast Kansas.

.LONG TERM...(Friday through Wednesday)
Issued at 229 AM CDT Thu Aug 9 2018

The western ridge will continue to amplify as a longwave trough
currently out in the eastern Pacific begins to approach the
Pacific Northwest on Friday. As it moves onshore this weekend...it
will begin to tilt the ridge axis eastward into the Northern
Plains as it begins to flatten the ridge which will allow the
trough on the eastern side to the ridge to elongate from the Great
Lakes into the Central Plains. This will allow a secondary cold
front to approach the region late Friday into Saturday. This front
will then stall over Arkansas as the first front washes out. This
will produce scattered showers and thunderstorms mainly over
northern portions of the area on Friday and southern portions on
Saturday.

By Sunday...a pair of closed upper level lows develop on the
eastern side of the upper level ridge...one over the Great Lakes
region and another under the ridge in the Southern Plains. As the
Pacific Northwest trough moves across southern Canada and flattens
the ridge...the two closed lows will open up and begin moving
eastward during the first part of next week. This will increase
our rain chances from about Tuesday morning through the remainder
of the forecast period.

Temperatures through the period should be near to just slightly
above normal with highs in the upper 80s to near 90 and lows in
the mid to upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1149 AM CDT Thu Aug 9 2018

For the 18z TAFS, starting to get a cumulus field over the area.
An upper level circulation very evident on water vapor imagery
just to the west of the CWA and 2500-3000j/kg sfc based CAPE
values will aid in convective development this afternoon. For now
have gone with VCTS wording in TAFS but may need to bump up in an
ammendment later on if coverage becomes more than scattered. VFR
conditions are expected outside of any convection. Would expect
MVFR during convection and a brief period of IFR with any stronger
storms.  Main convection should diminish by 00-02z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Lindenberg
Hazardous weather outlook, Aug 9, 9:53 AM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
953 AM CDT Thu Aug 9 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101500-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
953 AM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Scattered thunderstorms will be possible across the area today.
  While widespread severe storms are not expected, some of the
  stronger updrafts may produce up to quarter size hail and wind
  gusts up to 60 mph.

  Heat index values in the mid to upper 90s will occur over west
  central Missouri into extreme southeast Kansas during the
  afternoon hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Afternoon and evening thunderstorms will be possible once
  again on Friday into the weekend. However...severe weather is
  not expected at this time.

  Heat index values in the mid to  upper 90s will occur over
  mainly southern and western Missouri and extreme southeast
  Kansas during the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Aug 9, 1:03 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Springfield MO
103 PM CDT THU AUG 9 2018

MOZ055-091830-
Benton MO-
103 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR BENTON COUNTY UNTIL 130 PM CDT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lincoln, or 10 miles northeast of Warsaw, moving south at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Truman State Park...              Truman Lake...
Warsaw...                         Lincoln...
Cole Camp...                      Palo Pinto...
Lakeview Heights...               Brandon...
Crockerville...                   Zora...
Knobby...                         Edmonson...
Hastain...                        Whitakerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3852 9307 3815 9309 3819 9348 3851 9348
TIME...MOT...LOC 1802Z 018DEG 17KT 3838 9328

DSA
Special weather statement, Aug 9, 1:30 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
130 PM CDT THU AUG 9 2018

MOZ055-091900-
Benton MO-
130 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENTON COUNTY UNTIL 200
PM CDT...

At 130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lincoln, or 7 miles northeast of Warsaw, moving south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Truman State Park...              Truman Lake...
Warsaw...                         Lincoln...
Edmonson...                       Lakeview Heights...
Hastain...                        Whitakerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3844 9337 3842 9309 3816 9312 3818 9346
TIME...MOT...LOC 1830Z 001DEG 11KT 3831 9327

DSA
Special weather statement, Aug 9, 1:50 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
150 PM CDT THU AUG 9 2018

MOZ102-091915-
Barry MO-
150 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BARRY COUNTY UNTIL
215 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Cassville, moving south at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Roaring River State Park...       Cassville...

LAT...LON 3675 9385 3675 9365 3660 9364 3660 9384
TIME...MOT...LOC 1849Z 000DEG 5KT 3672 9375

DSA
Special weather statement, Aug 9, 1:59 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
159 PM CDT THU AUG 9 2018

MOZ077-089-091945-
Barton MO-Dade MO-
159 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BARTON AND
NORTHWESTERN DADE COUNTIES UNTIL 245 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Lockwood, or 11 miles northwest of Greenfield, moving
south at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stockton Lake...                  Greenfield...
Lockwood...                       Golden City...
Arcola...                         Neola...
Cedarville...                     Sylvania...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3759 9408 3758 9407 3758 9392 3757 9385
      3739 9383 3739 9414 3759 9415
TIME...MOT...LOC 1859Z 000DEG 5KT 3753 9400

DSA
Special weather statement, Aug 9, 2:35 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
235 PM CDT THU AUG 9 2018

MOZ097-098-106-092015-
Oregon MO-Howell MO-Shannon MO-
235 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHANNON...
NORTHEASTERN HOWELL AND NORTHWESTERN OREGON COUNTIES UNTIL 315 PM
CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Birch Tree, or near Mountain View, moving east at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mountain View...                  Birch Tree...
Montier...                        Peace Valley...
Teresita...

LAT...LON 3678 9176 3701 9177 3711 9138 3683 9135
TIME...MOT...LOC 1934Z 256DEG 20KT 3696 9159

DSA
Special weather statement, Aug 9, 2:38 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Springfield MO
238 PM CDT THU AUG 9 2018

KSZ101-MOZ088-093-092030-
Cherokee KS-Jasper MO-Newton MO-
238 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE...NORTHWESTERN
NEWTON AND WESTERN JASPER COUNTIES UNTIL 330 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oronogo, or near Joplin, moving southwest at 5 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Joplin...                         Webb City...
Carl Junction...                  Baxter Springs...
Columbus...                       Galena...
Oronogo...                        Carterville...
Duquesne...                       Duenweg...
Airport Drive...                  Weir...
Leawood...                        Lowell...
Silver Creek...                   Alba...
Scammon...                        Purcell...
Shoal Creek Drive...              Saginaw...

This includes the following highways...
 Interstate 44 between mile markers 6 and 15.
 Interstate 49 between mile markers 34 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3730 9441 3702 9433 3702 9481 3733 9485
TIME...MOT...LOC 1938Z 043DEG 5KT 3718 9448

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:56 PM CDTSpecial Weather StatementSGFCrawford49 min
Aug 9, 5:22 PM CDTSpecial Weather StatementSGFCherokee38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.